Alert archive / Kansas / Wind Advisories in 2008
Wind Advisory 24, NWS Wichita, KS
NWS Wichita, KS issued this wind advisory at May 12, 2008, 3:26 AM CDT for 14 counties in Kansas. It took effect at May 12, 2008, 9:00 AM CDT. It was in force for 10 hr.
The area
The counties it named.
The facts
- Issued
- May 12, 2008, 3:26 AM CDT (08:26 UTC)
- In effect from
- May 12, 2008, 9:00 AM CDT
- Expired
- May 12, 2008, 6:54 PM CDT
- In force
- 10 hr
- Issued by
- NWS Wichita, KS
Counties Barton County, KS, Ellsworth County, KS, Harper County, KS, Harvey County, KS, Kingman County, KS, Lincoln County, KS, Marion County, KS, McPherson County, KS, Reno County, KS, Rice County, KS, Russell County, KS, Saline County, KS, Sedgwick County, KS, Sumner County, KS
The radar
The Wichita radar (KICT), 74 km from the middle of the area, began a volume at 08:28 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Dodge City, (KDDC), launched 00:00Z, 8.4 hours before the alert went out and 178 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 3009 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 59 m²/s²
- 0-3 km storm-relative helicity
- 129 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWUS73 KICT 120826 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 326 AM CDT MON MAY 12 2008 ...THE KANSAS WIND MACHINE WILL BE GETTING PLENTY OF EXERCISE TODAY... .LOW PRESSURE WILL CONTINUE TO DEEPEN OVER THE HIGH PLAINS OF WESTERN KANSAS THIS AFTERNOON. AS THIS LOW DEEPENS...IT WILL CAUSE OUR WIND SPEEDS TO INCREASE DURING THE COURSE OF THE DAY. THE HIGHEST WIND SPEEDS WILL BE IN CENTRAL KANSAS WHERE THEY MAY SEE GUSTS UP TO 50 MPH. KSZ032-033-047-048-050-067-082-091-121630- /O.NEW.KICT.WI.Y.0024.080512T1400Z-080513T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER 326 AM CDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING. THE SOUTH WIND WILL INCREASE TO SPEEDS OF 30 TO 35 MPH BY MIDDAY AND PERSIST THROUGH THE AFTERNOON. SOME GUSTS TO 50 MPH WILL BE POSSIBLE AT TIMES. THE WIND SHOULD BEGIN TO SUBSIDE AFTER SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ESPECIALLY ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION. $$ KSZ049-051-052-068-083-092-121630- /O.NEW.KICT.WI.Y.0024.080512T1700Z-080513T0300Z/ SALINE-MCPHERSON-MARION-HARVEY-SEDGWICK-SUMNER- INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...NEWTON... WICHITA...WELLINGTON 326 AM CDT MON MAY 12 2008 ...WIND ADVISORY IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING... THE NATIONAL WEATHER SERVICE IN WICHITA HAS ISSUED A WIND ADVISORY...WHICH IS IN EFFECT FROM NOON TODAY TO 10 PM CDT THIS EVENING. THE SOUTH WIND WILL INCREASE TO SPEEDS OF 25 TO 35 MPH ACROSS SOUTH CENTRAL KANSAS THIS AFTERNOON. SOME GUSTS TO 45 MPH WILL BE POSSIBLE AT TIMES. THE WIND SHOULD BEGIN TO SUBSIDE AFTER SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION. $$ COX
2 follow-up statements
000 WWUS73 KICT 121628 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 1128 AM CDT MON MAY 12 2008 KSZ032-033-047-048-050-067-082-091-130300- /O.CON.KICT.WI.Y.0024.000000T0000Z-080513T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-RICE-RENO-KINGMAN-HARPER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...LYONS...HUTCHINSON...KINGMAN...ANTHONY...HARPER 1128 AM CDT MON MAY 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. SOUTH WINDS SUSTAINED AROUND 30 MPH...WITH FREQUENT GUSTS BETWEEN 40 AND 50 MPH ARE EXPECTED THIS AFTERNOON. THE WIND SHOULD BEGIN TO SUBSIDE AFTER SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ESPECIALLY ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION. $$ KSZ049-051-052-068-083-092-130300- /O.CON.KICT.WI.Y.0024.080512T1700Z-080513T0300Z/ SALINE-MCPHERSON-MARION-HARVEY-SEDGWICK-SUMNER- INCLUDING THE CITIES OF...SALINA...MCPHERSON...MARION...NEWTON... WICHITA...WELLINGTON 1128 AM CDT MON MAY 12 2008 ...WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING... A WIND ADVISORY REMAINS IN EFFECT UNTIL 10 PM CDT THIS EVENING. SUSTAINED SOUTH WINDS NEAR 30 MPH...WITH GUSTS AROUND 45 MPH ARE EXPECTED THIS AFTERNOON. THE WIND SHOULD BEGIN TO SUBSIDE AFTER SUNSET. A WIND ADVISORY MEANS THAT SUSTAINED WINDS OF AT LEAST 30 MPH AND/OR WIND GUSTS OVER 45 MPH ARE EXPECTED. WINDS THIS STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE VEHICLES ON WEST TO EAST ORIENTED HIGHWAYS. USE EXTRA CAUTION. $$ HOWERTON
000 WWUS73 KICT 122354 NPWICT URGENT - WEATHER MESSAGE NATIONAL WEATHER SERVICE WICHITA KS 654 PM CDT MON MAY 12 2008 KSZ032-033-047>052-067-068-082-083-091-092-130100- /O.CAN.KICT.WI.Y.0024.000000T0000Z-080513T0300Z/ RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION- RENO-HARVEY-KINGMAN-SEDGWICK-HARPER-SUMNER- INCLUDING THE CITIES OF...RUSSELL...LINCOLN...GREAT BEND... ELLSWORTH...SALINA...LYONS...MCPHERSON...MARION...HUTCHINSON... NEWTON...KINGMAN...WICHITA...ANTHONY...HARPER...WELLINGTON 654 PM CDT MON MAY 12 2008 ...WIND ADVISORY IS CANCELLED... THE NATIONAL WEATHER SERVICE IN WICHITA HAS CANCELLED THE WIND ADVISORY. WINDS HAVE DECREASED TO BELOW WIND ADVISORY CRITERIA OVER CENTRAL AND SOUTH CENTRAL KANSAS. THEREFORE THE WIND ADVISORY HAS BEEN CANCELLED. $$ LAWSON
What forecasters said that day
The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wichita, KS wrote its last area forecast discussion before this wind advisory went out at May 12, 3:17 AM CDT, 9 minutes earlier.
Area forecast discussion, May 12, 3:17 AM CDT, 9 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE WICHITA KS 317 AM CDT MON MAY 12 2008 .DISCUSSION... THE MAIN CONCERN WITH THIS FORECAST PACKAGE WILL BE THE HIGH WIND POTENTIAL THIS AFTERNOON AND THEN OUR FOCUS TURNS TO THE SEVERE WEATHER CHANCES ON TUESDAY AFTERNOON. TODAY-TONIGHT: LATEST WATER VAPOR LOOP WAS SHOWING A WEAK POTENTIAL VORTICITY ANOMALY (300-310K) MOVING THROUGH EASTERN COLORADO. THIS IS ALLOWING THE SURFACE LOW TO STRENGTHEN ACROSS EASTERN COLORADO. AS A RESULT...WE ARE SEEING A RESPONSE IN THE PROFILERS WITH THE WIND SPEEDS INCREASING TO 40KTS AT 850MB AT VICI AND PURCELL. THESE HIGHER WIND SPEEDS SHOULD BE ABLE TO MIX DOWN LATE THIS MORNING INTO THE AFTERNOON ACROSS CENTRAL AND SOUTH CENTRAL KANSAS...DUE TO FULL SUNSHINE. AS A RESULT...WE HAVE ISSUED A SEGMENTED WIND ADVISORY FOR AREAS MAINLY WEST OF HIGHWAY 14 BEGINNING AT 14Z AND THE REMAINDER OF THE AREA WEST OF THE I-35 CORRIDOR BEGINNING AT 17Z. IT SHOULD REMAIN QUITE BREEZY THIS EVENING BUT THE CAP WILL CONTINUE TO STRENGTHEN AROUND 800MB WHICH SHOULD BEGIN TO MINIMIZE THE MIXING. WE WENT AHEAD AND YANKED OUT THE PRECIPITATION CHANCES IN CENTRAL KANSAS OVERNIGHT DUE TO THIS STRONG CAP EVEN THOUGH THERE IS A FAIRLY STRONG BOUNDARY ENTERING CENTRAL KANSAS. TUESDAY-TUESDAY NIGHT: IT APPEARS LIKE THE CAP SHOULD KEEP ITS GRIP ON THE AREA THROUGH MUCH OF THE DAY BEFORE THE FRONT MOVES THROUGH THE DEEPER MOISTURE AND BETTER INSTABILITY IN THE SOUTHEAST KANSAS DURING THE AFTERNOON. WE DID SPLIT UP OUR WEATHER GRIDS ON TUESDAY SINCE IT APPEARS LIKE MOST OF CENTRAL AND SOUTH CENTRAL KANSAS WILL REMAIN CAPPED AS THE FRONT MOVES THROUGH THAT REGION. WE WILL KEEP SLIGHT CHANCES OF THUNDERSTORMS ACROSS THE ENTIRE AREA DURING THE MORNING SINCE THERE WILL BE QUITE A BIT OF LIFT DUE TO GOOD ISENTROPIC ASCENT IN SOUTHEAST KANSAS. DURING THE AFTERNOON...THERE IS A FEW DIFFERENCES BETWEEN THIS SYSTEM AND THE SYSTEM THAT MOVED THROUGH ON SATURDAY. THIS SYSTEM LOOKS LIKE THE THE FRONTAL BOUNDARY WILL BE ORIENTED IN A MORE NORTHEAST TO SOUTHWEST FASHION INSTEAD OF NORTH TO SOUTH. THE MEAN FLOW IS GENERALLY IN A MORE SOUTHWEST TO NORTHEAST DIRECTION INSTEAD OF DUE EAST. 0-6KM SHEAR VECTORS ARE A LITTLE WEAKER BUT STILL AROUND 50KTS WITH MIXED LAYER CAPES AROUND 2000 J/KG INSTEAD OF 2500 J/KG. AS A RESULT...IT STILL LOOKS LIKE WE WILL SEE THE POTENTIAL FOR SUPERCELLS...AND THEY MAY MOVE IN A MORE NORTHEAST FASHION AT SOMEWHAT SLOWER PACE. THIS SYSTEM ALSO DOES NOT LOOK QUITE AS POTENT AS ITS PREDECESSOR...SO THE CAP MAY HOLD A LITTLE LONGER UNTIL AFTER 21Z. HOWEVER...WE WILL HAVE TO WATCH ITS EVOLUTION AS IT DEEPENS OVER THE ROCKIES. SOUTHEAST KANSAS WILL CERTAINLY NEED TO STAY TUNED TO FURTHER DEVELOPMENTS. WEDNESDAY-FRIDAY: A COOL PERIOD STILL LOOKS TO BE IN STORE AS THE UPPER LEVEL TROF DIGS INTO THE CENTRAL PLAINS AND OHIO VALLEY. WE HAVE KEPT A CHANCE OF SHOWERS IN THE PICTURE FOR THURSDAY AS ANOTHER UPPER LEVEL WAVE MOVES THROUGH THE TROF. COX && .AVIATION... FOR 06Z...MAIN AVIATION FORECAST CONCERN FOR THIS TAF PACKAGE WILL BE WIND SHEAR THIS MORNING AND STRONG SOUTH WINDS FOR MON AFTERNOON. LOW LEVEL JET WILL GET CRANKED UP EARLY THIS MORNING AS LOW PRESSURE STRENGTHENS OVER THE HIGH PLAINS. WENT AHEAD AND INSERTED SOME WIND SHEAR AFTER 09Z FOR KICT...KHUT AND KSLN AS WIND SPEEDS INCREASE QUICKLY WITH HEIGHT. CONFIDENCE HAS INCREASED THAT WIND SPEED WILL MEET WIND ADVISORY CRITERIA FOR AREAS WEST OF INTERSTATE 135. THEREFORE EXPECT WIND SPEEDS AT KRSL AND KHUT SUSTAINED ABOVE 30 MPH WITH GUSTS TO BETWEEN 40 AND 45 MPH. KICT AND KSLN WILL NOT BE FAR BEHIND THESE WIND SPEEDS WITH KCNU AROUND 10 TO 15 MPH LESS. WHILE THE GUSTS WILL DIMINISH AFTER 01Z...SUSTAINED WINDS WILL STILL BE BETWEEN 25 AND 30 MPH FOR CENTRAL AND SOUTH CENTRAL KS. LAWSON .PRELIMINARY POINT TEMPS/POPS... WICHITA-KICT 78 60 73 48 / 0 10 20 10 HUTCHINSON 79 58 71 47 / 0 10 20 0 NEWTON 77 59 72 48 / 0 10 20 10 ELDORADO 77 60 74 49 / 0 10 30 10 WINFIELD-KWLD 78 62 75 50 / 0 10 20 10 RUSSELL 80 55 67 44 / 0 10 20 0 GREAT BEND 80 56 67 44 / 0 10 20 0 SALINA 78 57 68 46 / 0 10 30 0 MCPHERSON 78 58 70 47 / 0 10 20 0 COFFEYVILLE 77 63 79 53 / 0 10 40 40 CHANUTE 76 61 77 52 / 0 10 40 30 IOLA 76 60 76 51 / 0 10 40 30 PARSONS-KPPF 76 62 78 52 / 0 10 40 40 && .ICT WATCHES/WARNINGS/ADVISORIES... WIND ADVISORY FROM NOON TODAY TO 10 PM CDT THIS EVENING FOR KSZ049-051-052-068-083-092. WIND ADVISORY FROM 9 AM THIS MORNING TO 10 PM CDT THIS EVENING FOR KSZ032-033-047-048-050-067-082-091. &&
Hazardous weather outlook, May 11, 5:04 PM CDT, 10 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WICHITA KS 504 PM CDT SUN MAY 11 2008 KSZ032-033-047>053-067>072-082-083-091>096-098>100-122215- RUSSELL-LINCOLN-BARTON-ELLSWORTH-SALINE-RICE-MCPHERSON-MARION-CHASE- RENO-HARVEY-BUTLER-GREENWOOD-WOODSON-ALLEN-KINGMAN-SEDGWICK-HARPER- SUMNER-COWLEY-ELK-WILSON-NEOSHO-CHAUTAUQUA-MONTGOMERY-LABETTE- 504 PM CDT SUN MAY 11 2008 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...SOUTH CENTRAL AND SOUTHEAST KANSAS. .DAY ONE...TONIGHT NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY STRONG GUSTY SOUTHERLY WINDS OF 25 TO 35 MPH ARE POSSIBLE ACROSS CENTRAL AND SOUTH-CENTRAL KANSAS FROM LATE MONDAY MORNING THRU LATE MONDAY AFTERNOON. A FEW THUNDERSTORMS ARE POSSIBLE LATE MONDAY NIGHT GENERALLY ALONG AND WEST OF A LINE FROM NEAR NEWTON...TO JUST WEST OF WICHITA...TO JUST SOUTH OF ANTHONY. SHOULD THEY DEVELOP...THE THUNDERSTORMS WILL BE NEITHER STRONG NOR SEVERE. THUNDERSTORM CHANCES WILL INCREASE ON TUESDAY...ESPECIALLY ALONG AND SOUTHEAST OF THE TURNPIKE...WHERE THE THUNDERSTORMS MAY BE SEVERE WITH BOTH LARGE HAIL AND DAMAGING WINDS. STRONG THUNDERSTORMS CAPABLE OF SMALL HAIL AND 40 TO 50 MPH WINDS ARE POSSIBLE FOR THE REMAINING AREAS. THE THUNDERSTORMS MAY CONTINUE TUESDAY EVENING OVER AREAS ALONG...AND SOUTHEAST...OF THE TURNPIKE. SHOWERS AND EMBEDDED THUNDERSTORMS ARE POSSIBLE ON THURSDAY FOR ALL OF CENTRAL AND SOUTH-CENTRAL KANSAS...AS WELL AS MOST OF SOUTHEAST KANSAS. HOWEVER...THEY SHOULD BE NEITHER STRONG NOR SEVERE. .SPOTTER INFORMATION STATEMENT... SKYWARN SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH MONDAY NIGHT. HOWEVER...SKYWARN SPOTTER ACTIVATION MAY BE REQUIRED ALONG AND SOUTHEAST OF THE TURNPIKE TUESDAY AFTERNOON AND EARLY EVENING. && FOR A GRAPHICAL VERSION OF THIS INFORMATION...SEE OUR WEBPAGE AT (LOWERCASE) HTTP://WEATHER.GOV/WICHITA/HWO/HWO.PHP ES
Nearby
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.